Alert archive / Virginia / Special Weather Statements in 2015

Special Weather Statement, NWS Blacksburg, VA

August 10, 2015Botetourt County, Craig County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 10, 2015, 4:21 PM EDT for Botetourt County, Craig County, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2015, 4:21 PM EDT (20:21 UTC)
Expired
Aug 10, 2015, 5:15 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA

Counties Botetourt County, VA, Craig County, VA

The radar

The Roanoke radar (KFCX), 56 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WWUS81 KRNK 102021
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT MON AUG 10 2015
 
VAZ018-023-102115-
CRAIG-BOTETOURT-
421 PM EDT MON AUG 10 2015

...A STRONG THUNDERSTORM WILL AFFECT CRAIG AND NORTHWESTERN 
BOTETOURT COUNTIES THROUGH 515 PM EDT...

AT 420 PM EDT...A STRONG THUNDERSTORM WAS NEAR CRAIG SPRINGS...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...
EAGLE ROCK...
PAINT BANK...
ORISKANY...
AND SINKING CREEK. 

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3745 7972 3741 8007 3742 8008 3741 8010
      3739 8028 3750 8031 3753 8028 3753 8032
      3754 8032 3757 8033 3761 8017 3764 8007
      3771 7979
TIME...MOT...LOC 2020Z 256DEG 17KT 3750 8022 
$$

KK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 10, 3:34 PM EDT, 47 minutes earlier.

Area forecast discussion, Aug 10, 3:34 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT MON AUG 10 2015

.SYNOPSIS...
A WARM FRONT WILL LIFT SLOWLY NORTHEAST THROUGH THE REGION TONIGHT
ACCOMPANIED BY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...
SOME WITH LOCALLY HEAVY RAIN. ADDITIONAL SHOWERS AND STORMS ARE
EXPECTED ON TUESDAY AS A COLD FRONT MOVES SOUTHEAST THROUGH THE
REGION. HIGH PRESSURE WILL THEN BUILD INTO THE AREA BEHIND THE
FRONT...BRINGING COOLER AND NOTICEABLY DRIER AIR BACK INTO THE MID
APPALACHIAN AND MID ATLANTIC STATES FOR THE MIDWEEK PERIOD INTO THE
UPCOMING WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 330 PM EDT MONDAY...

STRONG WARM MOIST ADVECTION CONTINUES OVER THE BLACKSBURG FORECAST
AREA AS A DIFFUSE WARM FRONT LIFTS NORTHEAST THROUGH THE REGION.
RESULTING BROAD UPWARD VERTICAL MOTION FIELDS ARE BEING AUGMENTED BY
SOME LIMITED INSOLATION...ESPECIALLY ACROSS SOUTHWESTERN
VA...AND HAS RESULTED IN REDEVELOPMENT OF SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. ANOTHER BATCH OF STORMS FORMING FURTHER
WEST IN KY IMMEDIATELY IN ADVANCE OF NEXT UPSTREAM SHORT WAVE
TROF...AND WHERE BETTER AFTERNOON ISOLATION/INSTABILITY EXISTS.
THEREFORE...CURRENT CONVECTIVE ACTIVITY WILL LIKELY BE REPLACED
BY A SECOND ROUND OF ACTIVITY LATER THIS EVENING INTO AT LEAST
EARLY TONIGHT AS UPSTREAM SHORTWAVE CONTINUES EAST INTO/THOUGH
THE FORECAST AREA.

PRECIPITABLE WATER IS FORECAST TO RISE TO AROUND 2.0 INCHES IN THE
MOUNTAINS...TO AS HIGH AS 2.2 INCHES ACROSS THE PIEDMONT BY EARLY
EVENING. WITH A VERY MOIST AIRMASS IN PLACE...LAPSE RATES IN LOWER
AND MID TROPOSPHERE OVER THE BLACKSBURG FORECAST AREA NOT ALL
THAT IMPRESSIVE...YIELDING CONVECTIVE AVAILABLE POTENTIAL ENERGY
(CAPE) VALUES OF WELL UNDER 2000 J/KG IN MOST LOCATIONS. SHEAR
PROFILES ALSO REMAIN WEAK....AND AS WOULD BE EXPECTED UNDER SUCH A
SULTRY AIRMASS...LITTLE TO NO DOWNDRAFT CAPE EXISTS. WET BULB ZERO
HEIGHTS REMAIN AROUND 13K FEET...AND INSUFFICIENT AFTERNOON
INSOLATION HAS OCCURRED TO GENERATE SUFFICIENT UPWARD VERTICAL
MOTION FIELDS/INSTABILITY TO DEVELOP STRONG/HIGH ENOUGH
PRECIPITATION CORES FOR WET MICROBURSTS AND/OR HAIL SHAFTS.
THEREFORE...MAIN WEATHER THREAT INTO TONIGHT WILL CONTINUE TO BE
CENTERED ON HEAVY RAIN POTENTIAL RATHER THAN THREAT FROM STRONG
WINDS OR HAIL.

FORTUNATELY...OTHER THAN IN ISOLATED INSTANCES...THE AREA HAS
EXPERIENCED RELATIVELY DRY WEATHER RECENTLY SUCH THAT GROUND
MOISTURE AND WATER LEVELS ON AREAS STREAMS/CREEKS AND RIVERS AT OR
BELOW NORMAL. THEREFORE...A LARGE SCALE FLASH FLOOD WATCH NOT YET
JUSTIFIABLE...ALTHOUGH SOME LOCALIZED FLOODING ISSUES CAN NOT
ENTIRELY BE RULED OUT WHERE STORMS REPEATEDLY TRAIN.

DIMINISHING UPWARD VERTICAL MOTION/OMEGA FIELDS LATER TONIGHT WITH
PASSAGE OF WARM FRONT AND LEADING SHORT WAVE SHOULD ALLOW FOR
GRADUAL REDUCTION IN AREAL EXTENT AND THREAT OF CONVECTIVE
ACTIVITY...BUT STILL HIGH ENOUGH TO WARRANT AT LEAST A CHANCE
THREAT FOR ALL AREAS.

COOL FRONT EXPECTED TO MOVE THROUGH THE MOUNTAINS BY LATE TUESDAY
MORNING/EARLY AFTERNOON...PRECEDED AND ACCOMPANIED BY SCATTERED
ADDITIONAL SHOWERS/THUNDERSTORMS. HOWEVER...GREATER THREAT WILL
BE ALONG AND EAST OF THE BLUE RIDGE...WHERE LATER ARRIVAL OF FRONT
WILL COMBINE WITH INCREASING DAYTIME HEATING TO ENABLE
REDEVELOPMENT OF STRONGER WIDELY SCATTERED TO SCATTERED CONVECTION
IN ADVANCE OF AND ALONG THE FRONT. VEERING PRE-FRONTAL LOWER
TROPOSPHERIC WIND PROFILES SUGGEST THAT GREATEST THREAT FOR
WIDESPREAD CONVECTION WILL OCCUR A BIT SOUTH AND EAST OF THE
BLACKSBURG FORECAST AREA WHERE SUBTLE LEE-TROF CONVERGENCE WILL
RESIDE...BUT BRIEF BACKING OF LOW LEVEL WINDS IMMEDIATELY IN
ADVANCE OF THE FRONT AND ASSOCIATED CONVERGENCE MAY STILL BE
SUFFICIENT TO FIRE OFF AT LEAST A SCATTERED LINE OF FRONTAL ACTIVITY
EVEN NORTHWEST OF THE PRE-FRONTAL TROF IN THE BLACKSBURG FORECAST
AREA EAST OF THE BLUE RIDGE.

AGAIN...OVERALL SHEAR PROFILES REMAIN RELATIVELY WEAK...BUT BETTER
THERMODYNAMICS AND FRONTAL CONVERGENCE WILL EXIST TO JUSTIFY
CONTINUED REFERENCE IN THE HAZARDOUS WEATHER OUTLOOK FOR TUESDAY
AFTERNOON EAST OF THE BLUE RIDGE...CONSISTENT WITH THE DAY 2
CONVECTIVE OUTLOOK FROM THE STORM PREDICTION CENTER.

ABUNDANT CLOUD COVER...CONTINUED WARM MOIST ADVECTION...AND A GOOD
THREAT FOR PRECIPITATION SHOULD LIMIT EXTENT OF COOLING
TONIGHT...WITH OVERNIGHT LOWS EXPECTED TO RANGE FROM THE MID 60S
ACROSS THE HIGHER ELEVATIONS...TO THE LOWER 70S IN THE PIEDMONT.

LATE MORNING/EARLY AFTERNOON ARRIVAL OF COLD FRONT IN MOUNTAINS
SHOULD LIMIT DAYTIME HIGHS TO THE UPPER 60S TO MID 70S ACROSS THE
WESTERN FLANKS OF THE APPALACHIANS...TO PERHAPS THE MID AND UPPER
80S ACROSS SOUTHSIDE VA INTO NORTH CENTRAL NC WHERE THE FRONT NOT
EXPECTED TO ARRIVE UNTIL LATE AFTERNOON.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 330 PM EDT MONDAY...

EXPECT A RELATIVELY DRY PERIOD AS A BROAD UPPER LEVEL TROUGH
STRETCHES FROM EASTERN CANADA SOUTHWARD...GENERALLY HUGGING THE
SPINE OF THE APPALACHIANS.

BY SUNSET TUESDAY...MAY STILL HAVE A FEW SHOWERS AND STORMS ACROSS
THE SOUTHSIDE AS THE COLD FRONT WILL BE ON THE VERGE OF CLEARING
THROUGH THE AREA TO THE EAST...WHILE DRY HIGH PRESSURE BUILDS IN
FROM THE MIDWEST REGION. MAY SEE A FEW UPSLOPE SHOWERS DEVELOP
WEDNESDAY AFTERNOON/EVENING AS A WEAK DISTURBANCE PASSES ACROSS OUR
WESTERN RIDGES...BUT BELIEVE MEASURABLE RAINFALL WILL BE ISOLATED
FOR THE MOST PART...CONFINED MAINLY TO SOUTHEAST WEST VIRGINIA. HIGH
PRESSURE WILL THEN BECOME CENTERED OVERHEAD WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT...MAINTAINING MOSTLY CLEAR SKIES AREAWIDE.

HIGH PRESSURE WILL ALSO BRING WITH IT COOLER TEMPERATURES AND LOW
HUMIDITY WHICH MANY SHOULD FIND RATHER COMFORTABLE FOR APPROACHING
THE MIDDLE OF AUGUST. AFTERNOON HIGH TEMPERATURES WILL RANGE FROM
THE MID 70S ACROSS THE MOUNTAINS...TO THE LOW/MID 80S ON WEDNESDAY
AND THURSDAY. LOWS WILL HOLD IN THE 60S AREAWIDE TUESDAY NIGHT...
WHILE WEDNESDAY NIGHT WILL BE THE COOLEST OF THE PERIOD...WITH LOWS
RANGING FROM THE MID 50S WEST TO THE LOW 60S EAST. A SLIGHT WARMING
TREND WILL TAKE HOLD GOING INTO THE END OF THE WORKWEEK.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 330 PM EDT MONDAY...

UPPER LEVEL RIDGING WILL REMAIN SITUATED ACROSS ALONG THE
APPALACHIAN CHAIN THROUGH THE WEEKEND...ALTHOUGH NOT AS PRONOUNCED
AS IT WAS EARLIER IN THE WEEK.

WINDS WILL SHIFT MORE SOUTHWESTERLY ON FRIDAY AS HIGH PRESSURE MOVES
OFFSHORE...WHILE ANOTHER COLD FRONT SINKS SOUTHWARD FROM THE GREAT
LAKES REGION. AS SUCH...WE CAN EXPECT A GRADUAL RETURN OF SPOTTY
AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS...DEVELOPING MAINLY OVER
THE MOUNTAINS. COVERAGE WILL BE ISOLATED ON FRIDAY...WITH BEST
CHANCES ACROSS THE HIGHLANDS OF NORTH CAROLINA. BETTER COVERAGE WILL
SPREAD NORTHWARD DURING THE WEEKEND AS DEEPER MOISTURE BUILDS IN
AHEAD OF THE FRONT.

THE SOUTHWESTERLY WINDFLOW WILL ALSO BRING WARMER AIR BACK INTO THE
AREA...LIFTING TEMPERATURES TO AROUND CLIMATIC NORMAL FOR MID AUGUST
BY SATURDAY AS HIGHS RANGE FROM THE LOW 80S WEST TO THE MID/UPPER
80S EAST. OVERNIGHT LOWS WILL GENERALLY BE IN THE 60S THROUGH THE
PERIOD.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
AS OF 115 PM EDT MONDAY...

IMPROVEMENT BACK INTO VFR RANGE WILL LIKELY BE SHORT-LIVED AT ALL
TERMINAL FORECAST POINTS AS CONTINUED WARM MOIST ADVECTION...
APPROACHING WARM FRONT...AND DAYTIME HEATING PROVIDE SUFFICIENT
LIFT TO SUPPORT REDEVELOPMENT OF SHOWERS/THUNDERSTORMS IN ALL
AREAS THAT WILL FORCE CEILINGS AND VISIBILITIES BACK DOWN INTO AT
LEAST MVFR RANGE LATER THIS AFTERNOON INTO THIS EVENING...WITH
LOCALIZED IFR/LIFR FLIGHT RESTRICTIONS IN HEAVIER RAINFALL AREAS.

ALTHOUGH PASSAGE OF WARM FRONT OVERNIGHT AND LOSS OF DAYTIME
HEATING SHOULD SUPPORT GRADUAL REDUCTION IN INTENSITY AND COVERAGE
OF SHOWERS/THUNDERSTORMS OVER THE REGION...ABUNDANT MOISTURE AND
LACK OF LOW LEVEL MIXING SHOULD COMBINE TO MAINTAIN FLIGHT
RESTRICTIONS IN MVFR RANGE...PERHAPS LOWER...WITH OBSCURATIONS
LIKELY ALONG/NEAR RIDGE LINES.

LAV GUIDANCE MAINTAINS AT LEAST MVFR RESTRICTIONS AT MOST TERMINAL
FORECAST POINTS WELL INTO TUESDAY MORNING BEFORE ONSET OF DAYTIME
HEATING AND ARRIVAL OF COLD FRONT FROM THE WEST BEGINS TO HELP
SCOUR OUT LOWER TROPOSPHERIC MOISTURE...SUPPORTING GRADUAL
IMPROVEMENT OF CEILINGS/VISIBILITIES BACK TO MAINLY VFR
CONDITIONS IN MOST AREAS BY/DURING THE AFTERNOON.

COLD FRONT WILL BE PRECEDED AND ACCOMPANIED BY ADDITIONAL
SHOWERS/THUNDERSTORMS...WHICH SHOULD END BY EARLY TUESDAY EVENING
IN SOUTHEASTERN SECTIONS NEAR KDAN AS FRONT MOVES FURTHER
SOUTHEAST AND AWAY FROM THE AREA. HOWEVER...SOME POST FRONTAL
UPSLOPING MVFR CLOUDS AND EVEN SOME SPOTTY LIGHT SHOWERS/SPRINKLES
MAY CONTINUE WELL INTO THE EVENING ACROSS THE WESTERN FLANKS OF
THE APPALACHIANS NEAR KBLF AND KLWB.

EXTENDED AVIATION DISCUSSION...

MUCH OF THE EXTENDED PERIOD WILL BE INFLUENCED BY APPROACH AND
ARRIVAL OF LARGE DRY SURFACE HIGH PRESSURE SYSTEM THAT SHOULD
MAINTAIN MAINLY VFR WEATHER WITH NO FLIGHT RESTRICTIONS FOR ALL
TERMINAL FORECAST POINTS OUTSIDE OF SOME PATCHY LATE NIGHT/EARLY
MORNING MOUNTAIN AND RIVER VALLEY FOG.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...WERT
SHORT TERM...NF
LONG TERM...NF
AVIATION...WERT
Hazardous weather outlook, Aug 10, 3:53 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT MON AUG 10 2015

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>044-507-508-
112000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
353 PM EDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-112000-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
353 PM EDT MON AUG 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WILL PRECEDE A COLD FRONT MOVING THROUGH
THE REGION TUESDAY AFTERNOON. A FEW STRONG TO SEVERE THUNDERSTORMS
ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Special weather statement, Aug 10, 2:35 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT MON AUG 10 2015

VAZ012>017-022-032-033-101945-
WYTHE-ROANOKE-MONTGOMERY-FLOYD-CARROLL-PULASKI-PATRICK-GRAYSON-
FRANKLIN-
235 PM EDT MON AUG 10 2015

...A LINE OF SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL
AFFECT PATRICK...CITY OF RADFORD...SOUTHEASTERN PULASKI...EASTERN
GRAYSON... SOUTHERN ROANOKE...WESTERN
FRANKLIN...FLOYD...MONTGOMERY...CITY OF GALAX...SOUTHEASTERN WYTHE
AND CARROLL COUNTIES THROUGH 345 PM EDT...

AT 232 PM EDT...SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAINS WERE ALONG A LINE EXTENDING FROM CHRISTIANSBURG TO NEAR
GALAX...AND MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BLACKSBURG...
CHRISTIANSBURG...
RADFORD...
GALAX...
AND HILLSVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3721 8047 3722 7978 3720 7977 3656 8025
      3660 8139
TIME...MOT...LOC 1832Z 261DEG 20KT 3714 8040 3663 8090

KK
Special weather statement, Aug 10, 3:06 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EDT MON AUG 10 2015

VAZ011-018-019-WVZ043-044-507-508-102000-
CRAIG-ALLEGHANY-GILES-WESTERN GREENBRIER-EASTERN
GREENBRIER-SUMMERS-MONROE-
306 PM EDT MON AUG 10 2015

...SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS WILL AFFECT
WESTERN CRAIG...NORTHEASTERN GILES...WESTERN ALLEGHANY...SUMMERS...
GREENBRIER AND MONROE COUNTIES THROUGH 400 PM EDT...

AT 304 PM EDT...SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINS
WERE ALONG A LINE EXTENDING FROM NEAR TROUT TO NEAR INDIAN
MILLS...AND MOVING SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
COVINGTON...
LEWISBURG...
HINTON...
AND WHITE SULPHUR SPRINGS.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3790 7990 3729 8047 3763 8107 3772 8097
      3770 8091 3767 8090 3768 8088 3774 8092
      3782 8094 3787 8081 3787 8075 3795 8081
      3799 8077 3804 8083 3806 8080 3806 8083
      3810 8081 3808 8071 3818 8056
TIME...MOT...LOC 1904Z 297DEG 13KT 3804 8050 3757 8080

KK
Special weather statement, Aug 10, 3:42 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
342 PM EDT MON AUG 10 2015

VAZ014-016-017-022-032>034-043-102045-
HENRY-ROANOKE-MONTGOMERY-FLOYD-CARROLL-PATRICK-BEDFORD-FRANKLIN-
342 PM EDT MON AUG 10 2015

...SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS WILL AFFECT
PATRICK...SOUTHERN ROANOKE...FRANKLIN...FLOYD...WESTERN HENRY...
CITY OF SALEM...CITY OF ROANOKE...SOUTHEASTERN MONTGOMERY...EASTERN
CARROLL AND SOUTHWESTERN BEDFORD COUNTIES THROUGH 445 PM EDT...

AT 339 PM EDT...SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAINS WERE ALONG A LINE EXTENDING FROM NEAR CAVE SPRING TO
GROUNDHOG MOUNTAIN...AND MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
BEDFORD...
AND ROCKY MOUNT.

THIS INCLUDES THE NATIONAL D DAY MEMORIAL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3658 8085 3664 8090 3727 8009 3734 7949
      3654 8002
TIME...MOT...LOC 1939Z 256DEG 11KT 3723 7997 3663 8052

KK
Special weather statement, Aug 10, 3:51 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT MON AUG 10 2015

NCZ002-003-VAZ015-016-102045-
ALLEGHANY-SURRY-CARROLL-GRAYSON-
351 PM EDT MON AUG 10 2015

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN SURRY...NORTHEASTERN ALLEGHANY...EASTERN GRAYSON...
SOUTHWESTERN CITY OF GALAX AND SOUTHWESTERN CARROLL COUNTIES
THROUGH 445 PM EDT...

AT 351 PM EDT...A STRONG THUNDERSTORM WAS OVER BAYWOOD...MOVING
SOUTHEAST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GALAX...
INDEPENDENCE...
ENNICE...
BAYWOOD...
AND SPRING VALLEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3658 8120 3677 8109 3656 8075 3638 8094
TIME...MOT...LOC 1951Z 293DEG 7KT 3663 8103

KK
Special weather statement, Aug 10, 3:58 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
358 PM EDT MON AUG 10 2015

VAZ018>020-WVZ043-044-507-508-102100-
CRAIG-BATH-ALLEGHANY-WESTERN GREENBRIER-EASTERN
GREENBRIER-SUMMERS-MONROE-
358 PM EDT MON AUG 10 2015

...SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS WILL AFFECT
NORTH CENTRAL CRAIG...SOUTHWESTERN BATH...CITY OF COVINGTON...
ALLEGHANY...NORTHEASTERN SUMMERS...GREENBRIER AND NORTHEASTERN
MONROE COUNTIES THROUGH 500 PM EDT...

AT 356 PM EDT...SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAINS WERE ALONG A LINE EXTENDING FROM NEAR RUPERT TO SWEET
SPRINGS...AND MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALLEGHANY...
COVINGTON...
CLIFTON FORGE...
LEWISBURG...
AND WHITE SULPHUR SPRINGS.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3822 8036 3811 8036 3805 8027 3804 8016
      3806 8005 3782 7976 3747 8045 3782 8094
      3787 8081 3787 8075 3795 8081 3799 8077
      3804 8083 3806 8080 3806 8087 3807 8086
      3809 8082 3808 8071 3827 8044
TIME...MOT...LOC 1956Z 252DEG 11KT 3800 8071 3762 8028

KK
Special weather statement, Aug 10, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT MON AUG 10 2015

VAZ018-023-102115-
CRAIG-BOTETOURT-
421 PM EDT MON AUG 10 2015

...A STRONG THUNDERSTORM WILL AFFECT CRAIG AND NORTHWESTERN
BOTETOURT COUNTIES THROUGH 515 PM EDT...

AT 420 PM EDT...A STRONG THUNDERSTORM WAS NEAR CRAIG SPRINGS...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...
EAGLE ROCK...
PAINT BANK...
ORISKANY...
AND SINKING CREEK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3745 7972 3741 8007 3742 8008 3741 8010
      3739 8028 3750 8031 3753 8028 3753 8032
      3754 8032 3757 8033 3761 8017 3764 8007
      3771 7979
TIME...MOT...LOC 2020Z 256DEG 17KT 3750 8022

KK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 10:14 PM EDTSpecial Weather StatementRNKCity of Lynchburg61 min
Aug 10, 7:41 AM EDTSpecial Weather StatementRNKCharlotte64 min
Aug 10, 8:45 AM EDTSpecial Weather StatementRNKCharlotte, Halifax60 min
Aug 10, 1:57 PM EDTSpecial Weather StatementRNKBland, Carroll, Floyd, Pulaski, Wythe, City of Galax and 1 more48 min
Aug 10, 2:35 PM EDTSpecial Weather StatementRNKCarroll, Floyd, Grayson, Montgomery, Patrick, City of Galax and 1 more70 min
Aug 10, 3:06 PM EDTSpecial Weather StatementRNKAlleghany54 min
Aug 10, 3:42 PM EDTSpecial Weather StatementRNKBedford, Carroll, Floyd, Franklin, Henry, Patrick and 1 more63 min
Aug 10, 3:51 PM EDTSpecial Weather StatementRNKCity of Galax54 min
Aug 10, 3:58 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington62 min
Aug 10, 4:49 PM EDTSpecial Weather StatementRNKPatrick56 min
Aug 10, 5:43 PM EDTSpecial Weather StatementRNKCraig62 min
Aug 10, 6:22 PM EDTSpecial Weather StatementRNKTazewell53 min
Aug 10, 7:29 PM EDTSpecial Weather StatementRNKCarroll, Grayson, Wythe, City of Galax76 min
Aug 10, 7:37 PM EDTSpecial Weather StatementRNKAlleghany, Botetourt, Craig, Giles, Roanoke, City of Covington and 1 more53 min
Aug 10, 4:28 PM EDTSpecial Weather StatementRNKAlleghany, Wilkes77 min
Aug 10, 4:39 PM EDTSpecial Weather StatementRNKStokes, Surry81 min
Aug 10, 5:16 PM EDTSevere Thunderstorm WarningRNKStokes, Surry59 min
Aug 10, 5:48 PM EDTSpecial Weather StatementRNKWilkes57 min
Aug 10, 5:52 PM EDTSpecial Weather StatementRNKYadkin53 min
Aug 10, 6:15 PM EDTSpecial Weather StatementRNKStokes75 min
Aug 10, 7:15 PM EDTSpecial Weather StatementRNKSurry, Yadkin75 min
Aug 10, 4:59 PM EDTSpecial Weather StatementRNKGreenbrier61 min

Nearby

Special Weather Statements in Virginia, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.